Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS El Paso, TX

October 4, 2003Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 4, 2003, 4:27 PM MDT for Luna County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2003, 4:27 PM MDT (22:27 UTC)
Expired
Oct 4, 2003, 5:00 PM MDT
In force
33 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Luna County, NM

The radar

The El Paso radar (KEPZ), 96 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 042227
SVRELP
NMC029-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
426 PM MDT SAT OCT 4 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL AND SOUTHEASTERN LUNA COUNTY IN NEW MEXICO

* UNTIL 500 PM MDT

* AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF COLUMBUS...OR ABOUT 21 MILES
  SOUTH OF DEMING...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO OVER ...RURAL SOUTHERN 
LUNA COUNTY AT 435 PM MDT AND PASS JUST NORTH OF COLUMBUS AT 445 PM 
MDT.


IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3210 10797 3181 10795 3180 10731 3213 10732

$$

BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:30 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Oct 4, 1:30 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
130 PM MDT SAT OCT 4 2003

SYNOPSIS...

WEAK HIGH PRESSURE WILL COVER THE SOUTHERN ROCKIES SUNDAY AND MONDAY
WITH SEASONABLY WARM DRY WEATHER ACROSS THE BORDERLAND. AN UPPER
LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE BAJA VICINITY BY TUESDAY
AND PULL MOISTURE AROUND IT INTO THE SOUTHWEST. AS A RESULT SOUTHERN
NEW MEXICO AND WESTERN TEXAS WILL SEE AREAS OF SHOWERS AND
THUNDERSTORMS LATER NEXT WEEK.

DISCUSSION...

MORNING CONVECTION HAS MOVES EAST OF CWA BUT AIR MASS REMAINS
SOMEWHAT MOIST AND UNSTABLE WITH LOW LEVEL SOUTHEAST WINDS PUSHING
MOISTURE INTO THE REGION. CLEARING SKIES ALSO ALLOWING SOME AFTERNOON
HEATING WITH MODELS HINTING OF ANOTHER WEAK WAVE MOVING THROUGH.
EXPECT THREAT OF ISOLATED CONVECTION WILL CONTINUE OVER EASTERN ZONES
INTO THIS EVENING.

WEAK SHORT WAVE RIDGE AND WEAK SURFACE HIGH PRESSURE WILL COVER AREA
SUNDAY AND MONDAY KEEPING WEATHER DRY AND TEMPERATURES A LITTLE ABOVE
NORMAL. HOWEVER BY MONDAY EVENING MODELS ALL MOVE UPPER LOW CENTER
OFF THE WEST BAJA COAST WITH SYSTEM REMAINING ALMOST STATIONARY INTO
AT LEAST WEDNESDAY. MODELS CONTINUE TO SHOW DIFFERENCES IN INTENSITY
OF THIS SYSTEM WITH AVN THE HAVING LOWEST HEIGHTS. HOWEVER POSITION
OF LOW WILL SUPPORT INCREASED MID SOUTHERLY FLOW THROUGH BAJA INTO
THE CWA WITH MOISTURE FROM HURRICANE NORA AND A POSSIBLE SECOND
DISTURBANCE TRANSPORTED INTO SOUTHERN ROCKIES. IN ADDITION LOW LEVEL
FLOW WILL HAVE SUSTAINED EASTERLY COMPONENT VIA WEST COAST LOW AND
HIGH PRESSURE ACROSS TEXAS WITH POSSIBILITY OF SOME LOWER BOUNDARY
LAYER MOISTURE INFLOW FROM THE GULF OF MEXICO. THE EVOLVING SCENARIO
WILL BRING PRECIPITABLE WATER AMOUNTS TO AROUND AN INCH ALONG WITH
CAPES NEAR 500 J/KG. THUS CONDITIONS SHOULD BE FAVORABLE FOR
SCATTERED CONVECTION ACROSS CWA AT LEAST TUESDAY AND WEDNESDAY.

THEREAFTER MODELS DIVERGE ON INTENSITY AND MOVEMENT OF UPPER SYSTEM.
GFS KEEPS SYSTEM DEEPER AND FURTHER EAST THAN OTHER MODELS WITH
THREAT OF RAIN CONTINUING INTO THURSDAY AND BEYOND. GIVEN
UNCERTAINTIES PLUS LACK OF AGREEMENT BETWEEN GUIDANCE WILL CONTINUE
WITH DRY FORECAST LATER PERIODS.

PRELIMINARY NUMBERS...

EL PASO               UU 060/086 060/084 062 10002
ALAMOGORDO            UU 056/086 055/083 058 10001
LAS CRUCES            UU 057/086 058/084 061 00002
CLOUDCROFT            UU 042/064 038/063 042 20001
TRUTH OR CONSEQUENCES UU 054/083 054/079 057 10001
SILVER CITY           UU 048/077 048/076 050 00002
DEMING                UU 056/086 057/084 058 00002
LORDSBURG             UU 056/086 057/084 058 00002
SIERRA BLANCA         UU 056/084 058/082 060 10002

.ELP...NONE

05 ROGASH
Hazardous weather outlook, Oct 4, 6:05 AM MDT, 10 hours 22 minutes before
NMZ022>025-030>032-TXZ055-056-041815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
605 AM MDT SAT OCT 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. SOME
OF THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS OF 30 TO 40 MPH
WITH BLOWING DUST...SMALL HAIL AND DEADLY LIGHTNING. THESE STORMS
MAY ALSO PRODUCE BRIEF PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

A CHANCE OF SHOWERS WILL RETURN TO THE AREA LATE MONDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:13 PM MDTSevere Thunderstorm WarningEPZLuna47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.